[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.130.145. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1982

Cutaneous Reactions to Lower Aliphatic Alcohols Before and During Disulfiram Therapy

Author Affiliations

From the Department of Dermatology, University of Texas Medical School, Houston.

Arch Dermatol. 1982;118(3):157-159. doi:10.1001/archderm.1982.01650150019013
Abstract

• Cutaneous reactions to ethyl alcohol (ethanol), N-propyl alcohol (1-propanol), isopropyl alcohol (2-propanol), and acetaldehyde were evaluated in a control group and in patients before and while they were receiving disulfiram therapy. Local cutaneous erythema was observed from patch tests with ethyl alcohol, N-propyl alcohol, and isopropyl alcohol in hydrated skin, and from acetaldehyde in dry skin. Since reactions noted from topically applied alcohols before and while the patients were receiving disulfiram therapy were not statistically different, a localized disulfiram-alcohol reaction is unlikely. Erythema resulting from topically applied alcohols occurred in a dose-related manner and was caused by a direct vasodilatory effect on the cutaneous microvasculature. We believe that all true disulfiram-alcohol reactions are systemic, rather than local, in nature and require a substantial amount of alcohol to enter the system.

(Arch Dermatol 1982;118:157-159)

×